Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 48, NWS State College, PA

June 2, 2013Adams County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 2, 2013, 3:33 PM EDT for Adams County, Franklin County, Pennsylvania. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2013, 3:33 PM EDT (19:33 UTC)
Expired
Jun 2, 2013, 4:15 PM EDT
In force
42 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, Franklin County, PA

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:49 PM EDTTSTM WND GST 56Waynesboro, PAWAYNESBORO HS
Jun 2, 3:56 PM EDTTSTM WND DMG3 N Waynesboro, PATREE DOWN BLOCKING ROAD BETWEEN MOUNT ALTO AND WAYNESBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2013-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2013-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS51 KCTP 021933
SVRCTP
PAC001-055-022015-
/O.NEW.KCTP.SV.W.0048.130602T1933Z-130602T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT SUN JUN 2 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ADAMS COUNTY PENNSYLVANIA...
  SOUTHEASTERN FRANKLIN COUNTY PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR BRIDGEPORT...MOVING
  NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH
  DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS INCLUDED IN THE WARNING...
  WAYNESBORO...CASHTOWN...FAYETTEVILLE...MONT ALTO...ROUZERVILLE AND
  SCOTLAND.

OTHER NOTABLE LOCATIONS IN THE WARNING... PENN STATE MONT ALTO.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 15 AND 22.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4001 7761 3989 7722 3971 7745 3972 7773
TIME...MOT...LOC 1932Z 217DEG 30KT 3964 7766

$$

FORECASTER: DEVOIR
2 follow-up statements
022 
WWUS51 KCTP 022005
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT SUN JUN 2 2013

PAC001-055-022015-
/O.CON.KCTP.SV.W.0048.000000T0000Z-130602T2015Z/
ADAMS PA-FRANKLIN PA-
405 PM EDT SUN JUN 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR FRANKLIN AND ADAMS COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CASHTOWN...OR 10 MILES NORTHEAST OF WAYNESBORO...MOVING NORTHEAST AT
30 MPH.

THIS WARNING COVERS MAINLY RURAL AREAS OF EASTERN FRANKLIN AND
WESTERN ADAMS COUNTIES.

THIS WILL IMPACT ROUTE 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE
NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3978 7749 3980 7752 3997 7750 3998 7748
      3989 7722 3977 7742
TIME...MOT...LOC 2005Z 215DEG 28KT 3984 7742

$$

FORECASTER: DEVOIR
684 
WWUS51 KCTP 022017
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT SUN JUN 2 2013

PAC001-055-022025-
/O.EXP.KCTP.SV.W.0048.000000T0000Z-130602T2015Z/
ADAMS PA-FRANKLIN PA-
417 PM EDT SUN JUN 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND ADAMS COUNTIES
HAS EXPIRED...

THE STORM HAS WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WAS 
ALLOWED TO EXPIRE. 

A 56 MPH GUST WAS RECORDED AT WAYNESBORO HIGH SCHOOL AT 349 PM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

LAT...LON 3978 7749 3980 7752 3997 7750 3998 7748
      3989 7722 3977 7742
TIME...MOT...LOC 2005Z 215DEG 28KT 3984 7742

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:32 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 2, 3:32 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT SUN JUN 2 2013

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MAINLY THE
SOUTHEAST COUNTIES THIS AFTERNOON AND EVENING. THEN A COLD FRONT
MOVING THROUGH TONIGHT WILL BRING AN END TO OUR RUN OF VERY WARM
AND HUMID WEATHER...REPLACING IT WITH GENERALLY COOLER AND DRIER
CONDITIONS THAT WILL PREVAIL THROUGH MID WEEK. WET WEATHER WILL
RETURN FOR LATE WEEK AS A NEW WEATHER SYSTEM APPROACHES.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
OUTSIDE OF A FEW CELLS...WEATHER REMAINS PRETTY QUIET ACROSS
CENTRAL PA THIS MID AFTERNOON. SHORTWAVE HAS SLID INTO NEW
ENGLAND...WHERE IT HAS BEGUN TO ENHANCE CONVECTION THERE. CENTRAL
PA SITTING IN NVA BEHIND THIS FEATURE ATTM SURPRESSING CONVECTION.
BUT REMNANTS OF ANOTHER OLD MCS SLIDING INTO MID ATLANTIC LOOK TO
BE BEST FOCUSING MECHANISM FOR NEW STORMS LATE THIS
AFTERNOON/EARLY THIS EVENING. DEBRIS CLOUDS SPREADING ACROSS CWA
ATTM WILL TAKE A BIT OF A BITE OUT OF DAYTIME HEATING OVER LOWER
SUSQ...AND LOOKING FORWARD...THE BEST DYNAMICS/CAPE WILL BE SOUTH
AND EAST OF OUR CWA. SO EVEN THOUGH SCT TSTMS STILL
EXPECTED...THE BEST SEVERE THREAT WILL REMAIN TO OUR EAST AND
ALONG OUR SOUTHERN BORDER. THAT DOESNT RULE OUT SOME GUSTY WINDS
OR ISO SVR WITH ANY STORMS THAT FORM OVER PA...AND WILL CONTINUE
MENTION THE GUSTY WINDS THROUGH THE AFTERNOON HOURS IN
GRIDS/ZONES AND CHANCE SEVERE IN HWO /EVEN AS SPC SLIGHT RISK
SHIFTS FURTHER EASTWARD/. A CHANCE FOR TSTMS CONTINUES THIS
EVENING IN THE FAR SE.

OTHERWISE...WARM MUGGY CONDITIONS CONTINUE ACROSS THE SOUTHERN
HALF OF CWA...WHILE COOLER AIR BEGINNING TO SLOWLY WORK INTO THE
NORTHWEST /WITH KBFD IN THE UPPER 60S AND DEWPOINTS FALLING BACK
TO NEAR 60F/. THE EVENING WILL CONTINUE TO BE VERY MILD AND MUGGY
IN THE SE...AND GRADUALLY BECOMING MORE PLEASANT IN THE NW.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
STILL SOME UNCERTAINTY AS TO THE TIMING OF THE FRONT THRU SERN
PA LATER TONIGHT INTO EARLY MONDAY...WHICH COULD LEAD TO SOME
STRATOCU AND LIGHT FOG OVERNIGHT. THE NAM IS THE SLOWEST WITH A
WAVY FEATURE STILL STUCK OVER SERN PA INTO EARLY MONDAY...WHILE
THE GFS AND ECMWF HAVE THE SURFACE FRONT ANYWHERE FROM THE CENTRAL
DEL MARVA AREA TO NORTHERN NJ. SO KEPT THE SMALL MENTION OF
SHOWERS GOING INTO MONDAY MORNING.

DRIER AND COOLER AIR WILL MOVE IN FROM THE NW OVERNIGHT AND MONDAY
WITH THE LAST OF THE 60S DEWPOINTS BEING SHOVED OFF TO THE SE IN
TIME. HOW FAST THEY EXIT THE REGION ALTOGETHER WILL DEPEND ON THE
FRONT MENTIONED ABOVE.

HIGHS MONDAY WILL BE IN THE 60S OVER THE NW...5-10F BELOW NORMAL FOR
EARLY JUNE. HIGHS NEAR 80 IN THE SE WILL BE VERY NEAR NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE BUILDING DOWN OUT OF THE GR LAKES SHOULD PROVIDE FOR
SOME DRY UNEVENTFUL WEATHER TUESDAY WITH PLEASANT TEMPS AND
HUMIDITY.

AS THE HIGH MOVES OFF TO OUR NORTHEAST WE SHOULD SET UP A
SOUTHERLY FLOW OF INCREASING MOIST AIR. MEANWHILE THE MODELS WANT
TO CARVE OUT A BROAD SLOW-MOVING UPPER TROUGH OVER THE EASTERN US
SUGGESTING A PROLONGED PERIOD OF UNSETTLED WEATHER SETTING UP FROM
ABOUT MID WEEK...POSSIBLY INTO NEXT WEEKEND. I REINTRODUCED THE
CHANCES FOR RAIN BY WEDNESDAY AND KEPT THE MENTION OF SHOWERS
RIGHT INTO SUNDAY.

THE EXPECTED DEVELOPMENT OF A NEGATIVE NAO COULD SIGNAL THIS
EASTERN TROUGH STICKING AROUND FOR A WHILE WITH THE GEFS SHOWING
AN ANOMALOUS TROUGH DEVELOPING INTO THE LOWER GR LAKES OUT AS FAR
AS DAY 7.

OF NOTE IS SOME TROPICAL MOISTURE OVER THE BAY OF CAMPECHE. THE
NHC SAYS IT HAS NO CHANCE OF TURING INTO A TROPICAL CYCLONE OVER
THE NEXT COUPLE OF DAYS...BUT THE VARIOUS OPERATIONAL MODELS SEEM
TO WANT TO DRAG AT LEAST SOME OF THE MOISTURE NORTHWARD. AS USUAL
THERE IS NO AGREEMENT ON THE FINE DETAILS WITH THE GFS TAKING THE
SLUG OF MOISTURE OFF THE SERN US COAST...THE ECMWF TAKING THINGS A
FAIR DISTANCE UP THE COAST AND THE CANADIAN TAKING A FULL BLOWN
TROPICAL CYCLONE INTO THE CENTRAL APPALACHIANS BY FRIDAY. COULD BE
AN INTERESTING END OF THE WEEK.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCT TSTMS...A FEW STRONG...WILL REMAIN POSS MAINLY ACROSS THE SE
INTO EARLY EVE. OTHERWISE GENERALLY VFR CONDITIONS WILL PERSIST
ACROSS CENTRAL PA.

COLD FRONT WILL APPROACH FROM THE WEST THIS EVE AND SLOWLY CROSS
CWA OVERNIGHT. AREA OF MVFR STRATOCU/VSBY WILL LIKELY DEVELOP
AFTER 04Z UNTIL HUMID AIRMASS IS ERODED BY ADVANCING COLD FRONT
MON MORNING.

OUTLOOK...

MON...LOW CIGS/FOG POSS EARLY OVR W MTNS. THEN VFR.
TUE-WED...NO SIG WX EXPECTED.
THU-FRI...ISOLD PM THUNDERSTORM IMPACTS POSS W MTNS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...LA CORTE
AVIATION...RXR
Hazardous weather outlook, Jun 2, 11:24 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1124 AM EDT SUN JUN 2 2013

PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066-
031530-
SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1124 AM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AHEAD OF A
COLD FRONT THAT WILL BE CROSSING THE REGION THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017-018-024-025-033-034-037-031530-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
1124 AM EDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

In the hours before

Special weather statement, Jun 2, 2:16 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
216 PM EDT SUN JUN 2 2013

PAZ037-041-021900-
NORTHERN LYCOMING PA-TIOGA PA-
216 PM EDT SUN JUN 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND
SOUTHEASTERN TIOGA COUNTIES...

AT 214 PM EDT...A STRONG THUNDERSTORM WAS NEAR MORRIS...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BLOSSBURG AND ROSEVILLE.

OTHER NOTABLE LOCATIONS AFFECTED INCLUDE SKI SAWMILL SKI AREA AND
MANSFIELD UNIVERSITY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15...
STATE ROAD 14.

LAT...LON 4194 7690 4190 7691 4181 7689 4161 7687
      4143 7732 4159 7741 4196 7693

FORECASTER: COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:38 AM EDTSpecial Weather StatementCTPWarren52 min
Jun 2, 3:10 AM EDTSpecial Weather StatementCTPMcKean65 min
Jun 2, 4:22 AM EDTSpecial Weather StatementCTPMcKean38 min
Jun 2, 2:16 PM EDTSpecial Weather StatementCTPTioga44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.